Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2003, 3:17 PM EDT for Breathitt County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 22, 2003, 3:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2888 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 221917 SVRJKL KYC025-221945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 316 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREATHITT COUNTY * UNTIL 345 PM EDT * AT 316 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GUERRANT...OR 7 MILES WEST OF JACKSON...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEBASTIANS BRANCH AROUND 325 PM EDT. CROCKETTSVILLE AROUND 330 PM EDT. MORRIS FORK AROUND 335 PM EDT. BEECH AROUND 340 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY. LAT...LON 3761 8340 3759 8363 3733 8355 3736 8333 $$ OUDEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 22, 2:42 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 242 PM EDT FRI AUG 22 2003 SPC HAS ISSUED WATCH BOX 881 FOR SEVERE THUNDERSTORMS FOR THE NORTHERN...CENTRAL...AND WESTERN AREAS OF THE CWA. ZONES WILL BE UPDATED SHORTLY. .JKL...NONE. RAY/MORAN --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1205 PM EDT FRI AUG 22 2003 WITH COLD FRONT STILL LOCATED IN OHIO AND A LARGE AREA OF CLOUDS AND WITH PRECIP FALLING OVER NORTHERN KENTUCKY...WILL ADJUST SKY COVER UP AND DROP TEMPS TO THE LOWER 80S ACROSS THE NORTHERN CWA AND MID 80S ACROSS THE CENTRAL CWA. SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON...THEREFORE A WATCH FROM SPC MAY BE ISSUED...WILL UPDATE WHEN NECESSARY ...UPDATE OUT SHORTLY. RAY/MORAN --------------------------------------------------------------------- 510 AM EDT FRI AUG 22 2003 STILL ONE PRIMARY FEATURE TO CONTEND WITH...A COLD FRONT TO AFFECT THE AREA TODAY INTO EARLY SATURDAY. THERE ARE MINOR MODEL DIFFERENCES IN TIMING...BUT OVERALL GOOD AGREEMENT. IT SHOULD ENTER THE AREA FROM THE NORTH EARLY THIS EVENING AND EXIT TO THE SOUTH EARLY SATURDAY MORNING. THE QUESTION OF THUNDERSTORMS CENTERS AROUND INITIATION. THERE WILL CERTAINLY BE PLENTY OF INSTABILITY TO WORK WITH...WITH DEW POINTS CURRENTLY IN THE LOWER 70S AND WHAT WOULD APPEAR TO BE LITTLE CLOUD COVER TO START THE DAY. ALL MODELS DEPICT AT LEAST MEAGER UPPER LEVEL DIVERGENCE AT SOME POINT TODAY. THE THUNDERSTORMS CURRENTLY IN IN/OH WILL LEAVE BEHIND BOUNDARIES TO OUR NORTH...AND THE FRONT ITSELF WILL BE CLOSE BY LATE IN THE DAY. ALTHOUGH THERE IS NO SINGLE STRONG FACTOR...THINK THE COMBINATION OF FACTORS WARRANTS HIGH CHANCE POPS TODAY. THE CHANCE HOLDS OVER INTO TONIGHT. THE HIGHEST CHANCE TONIGHT WILL BE IN THE SOUTH...WHICH IS THE AREA THAT WILL BE LAST TO SEE FRONTAL PASSAGE AND SYNOPTIC SCALE STABILIZATION. THE ETA IS SLOWEST TO CLEAR THE FRONT THROUGH THE AREA ON SATURDAY...AND THE GFS THE FASTEST. THE NGM IS IN BETWEEN...BUT HAS SLOWED SINCE YESTERDAY. WITH THIS IN MIND...CAN NOT COUNT ON THE FRONT BEING OUT OF HERE BY START OF 3RD PERIOD...AND WILL CONTINUE TO USE A SLIGHT CHANCE IN OUR FAR SOUTHERN COUNTIES FOR SATURDAY MORNING. BEYOND THIS...DRY SURFACE HIGH PRESSURE SINKS SOUTH ACROSS THE GREAT LAKES TO THE MID ATLANTIC STATES AND UPPER RIDGE OVER THE CENTRAL CONUS FLATTENS AND MOVES EASTWARD EARLY IN THE NEW WEEK. THIS WILL BRING AT LEAST A FEW DAYS OF DRY WEATHER. THE NEXT COLD FRONT ARRIVES IN THE GFS AT MIDWEEK. THE LATEST MEX GUIDANCE HAS HIGHER POPS THAN THE PREVIOUS AT MIDWEEK. HOWEVER...WILL LEAVE IT TO THE DAY SHIFT TO EVALUATE THIS MORE COMPLETELY AND DECIDE IF PRECIP NEEDS TO BE ADDED TO THE FORECAST. FOR TEMPS...THINK THAT THE NGM MOS IS A LITTLE TOO WARM TODAY. SUSPECT THAT WE WILL SEE AN INCREASE IN CLOUDS AND CONVECTION BEFORE WE MAKE IT TO THE NGM NUMBERS...AND AN ETA/GFS MOS COMPROMISE IS PREFERRED. IN OTHER PERIODS A GUIDANCE AVERAGE IS PREFERRED. HAL
Hazardous weather outlook, Aug 22, 2:54 PM EDT, 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 254 AM EDT FRI AUG 22 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT FOR AREAS GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE SEVERE STORMS FORECAST CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS THAT DEVELOP AND MOVE THROUGH TODAY AND TONIGHT MAY BE SEVERE. THE PRIMARY THREAT WOULD BE DAMAGING WIND...HAIL...AND LOCALLY HEAVY RAIN FOR FOR AREAS GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY. OTHERWISE...THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REST OF EASTERN KENTUCKY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY NEAR THE TENNESSEE AND VIRGINIA BORDERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR FLOODING. HAL/OUDEMAN/RAY
In the hours before
Local storm report, Aug 22, 10:26 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1026 AM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1012 AM MOREHEAD KY .75 INCH HAIL
08/22/03 ROWAN REPORTED BY TRAINED
SPOTTER.
RAYLocal storm report, Aug 22, 1:18 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM FLEMINGSBURG KY WIND DAMAGE
08/22/03 FLEMING LARGE LIMBS AND POWER
LINES DOWN. REPORTED BY
DISPATCH.
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:19 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 41 min |
| Aug 22, 12:40 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 65 min |
| Aug 22, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 57 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.